Drought, Hale
- When
- August 5, 6:00 AM CST to August 26, 6:00 AM CST
- Where
- Hale forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions expanded to several more counties in south central Alabama. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions expanded to several more counties in south central Alabama. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 5:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 AM CDT TUE AUG 5 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. A REHASH OF THE PREVIOUS FORECAST. HOT TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY...WITH MID TO UPPER 90S EXPECTED...WITH THE WARMEST READINGS ACROSS THE WEST. OVERNIGHT LOWS IN THE 70S. HEAT INDICIES WILL BE BETWEEN 100 AND 105 DEGREES. WHILE BELOW HEAT ADVISORY CRITERIA...THOSE OUTDOORS WILL WILL NEED TO EXERCISE CAUTION OVER THE NEXT COUPLE OF DAYS. TODAY...TROPICAL STORM EDOUARD...LOCATED 50 MILES SOUTHEAST OF PORT ARTHUR...TEXAS...WILL CONTINUE TO MOVE AWAY FROM CENTRAL ALABAMA. AS FOR WEATHER OVER OUR NECK OF THE WOODS...LEFT ISOLATED THUNDERSTORMS ACROSS THE SOUTHERN PORTIONS OF THE AREA...GENERALLY SOUTH OF US 80/I-85. THE REST OF THE FORECAST AREA WILL BE UNDER THE SUBSIDENCE ZONE IN RELATION TO TROPICAL STORM EDOUARD. ON WEDNESDAY...THE SOUTHERLY FLOW WILL INCREASE AS THE RIDGE BEGINS TO RETROGRADE AWAY. THIS WILL ALLOW DEWPOINTS TO BE HIGHER AND INCREASE THE HEAT INDICES BACK TO THE 100 TO 107 RANGE. TEMPERATURES WILL ONCE AGAIN BE THE UPPER 90S. WITH THIS INCREASE IN OVERALL MOISTURE...HAVE INCLUDED ISOLATED THUNDERSTORMS ACROSS THE AREA AGAIN ON WEDNESDAY. 16 .LONG TERM...THURSDAY THROUGH TUESDAY... THE EXTENDED TIME FRAME WILL BE CHARACTERIZED BY INCREASED RAIN CHANCES AND AN END TO THE HEAT. AT THE START OF THE PERIOD... WEAKENING UPPER RIDGE AXIS STILL ACROSS SOUTHWEST SECTIONS OF THE AREA. THE RIDGE CONTINUES ITS BREAKDOWN AS A TROUGH DEVELOPS ACROSS THE EASTERN CONUS. THIS TROUGH WILL BRING NORTHWEST FLOW ALOFT AND SEVERAL IMPULSES ARE EXPECTED TO TRAVERSE THROUGH THE FLOW FROM THE CENTRAL PLAINS INTO THE GULF COAST STATES. GFS/ECMWF EXHIBITING FAIR AGREEMENT ON THE LATEST RUNS. SOME DIFFERENCES SHOW UP FOR SYNOPTIC SCALE EVOLUTION AS THE LATEST ECMWF TRIES TO REBUILD THE RIDGE...ALBEIT WEAKER...TOWARD THE TAIL END OF THE PERIOD. THEREFORE...WILL TAKE A MIX WHICH IS VERY CLOSE TO THE GFS SOLUTION. THE TIMING OF THE INDIVIDUAL IMPULSES RIDING THROUGH THE BROAD CYCLONIC FLOW ALOFT WILL ADD ENOUGH UNCERTAINTY TO KEEP THE HIGHEST POPS FROM 30-50 PERCENT AT THIS TIME. MOST LOCATIONS WILL RECEIVE RAIN SOMETIME FROM THURSDAY TO SATURDAY...BUT WILL WAIT FOR BETTER RESOLUTION OF THESE FEATURES BEFORE BUMPING POPS HIGHER. ADDITIONALLY...THESE IMPULSES WILL INTERACT WITH AN UNSTABLE AIRMASS AND A SURFACE BOUNDARY. THEREFORE...STRONG TO SEVERE THUNDERSTORMS MAY ALSO DEVELOP...BUT DUE TO THE UNCERTAINTY OF THE TIMING...WILL NOT MENTION QUITE YET IN THE HWO. BUT THIS IS A PERIOD TO PAY ATTENTION TOO IN LATER FORECAST. TEMPS EXPECTED TO BE MUCH CLOSER TO NORMAL DURING THE PERIOD. HIGHS GENERALLY IN THE UPPER 80S AND LOWER 90S. LOWS MAINLY NEAR 70. 75/LINHARES && .AVIATION...12Z TAF DISCUSSION. A STRATUS DECK AT TOI AROUND 1000 FEET WILL DISSIPATE BY 15Z. WILL MAINLY SEE SCT CEILINGS HERE...BUT MAY SEE BRIEF IFR CEILING THROUGH 13Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/75
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT TUE AUG 5 2008 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 630 AM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 75
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133667, 133668, 133669, 133671, 133672.